Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Peripheral Neuropathy AGAIN after starting meds
Feb 26, 2012

Hi there,

I have been HIV positive since October 2007. I am healthy and I have been doing well. In November 2011, I decided to start meds because my CD4 count went down to 480 and my viral load was 6,000. So on November 8th, I started complera. After taking it for 2 weeks, I noticed I was getting numbness, tingling in my hands, fingers, and feet (peripheral neuropathy). So my doctor told me to take the vitamin B complex tablet. On December 8th, (after 1 month of taking complera) my tcell count shot up to 580 and my viral load went down to undetectable. I still was getting pain in my feet and hands. One night, I felt like my hand was on fire. So, I called the doctor oncall and he said to take 800mg of Motrin. Then the next day, he said to stop complera.

Then he put me on a new regimen: Viread, Ziogen and Isentress. However,I had to stop this because I thought I had 2 of the allergic symptoms which came with the Ziogen warning card which were extreme tiredness and nausea. So the doctor stopped the ziogen and instead I was taking viread, isentress, and edurant. Then after a couple of days my both legs were hurting that I started crying in the linen closet of my work. I'm a registered nurse btw.

So I called the doctor and he stopped all the meds on DECEMBER 28, 2011. He gave me lyrica for the peripheral neuropathy, but that made everything worse. Instead of helping me, it cause severe pain. I will never take that pill. He did genetic test on me for the ziogen. It showed that I am NOT allergic to ziogen. In the mean time, I'm not on any meds. I feel so much better and the peripheral neuropathy has been slowly going away. I was doing a lot of herbal stuff like: castor oil and ginger tea, evening prim rose oil, vitamin b complex, fish oil, alpha lipoic acid, acety l carnitine, and cumerin with boswallia (tumeric). Sometimes, when my legs or arms get too "hot," i used solarcaine or hawaiian tropic after sun burn lotion with lidocaine.

So, basically I have stopped all this stuff, except for the vitamin b complex. My doctor also put me on a anti-depressant called Pristique, which I love. My doctor is also HIV+. He also did a DNA trophile. I have only 1 receptor that the virus attaches to. My current values are: Viral load 800, cd4 is 371. My doctor suspects that the ftc component in truvada caused the neuropathy and the isentress caused the myopathy.

On February 24th, I went back to see my doctor. He asked me if the Peripheral Neuropathy has completed stopped. With a big smile and confidence, I told him, "Yes doctor...it feels so good not to be in pain!" So my doctor started a new regimen: Viread (once daily), Selzentry (2x daily), and Ziogen (once daily). I started this on Friday Feb 24 in the evening. On Feb 25, I noticed very slight pins and needle pain in my finger tips. I have a feeling it's gonna develop into Peripheral Neuropathy. I'm trying not to focus on it. I went to Church and prayed very hard to the statue of Mother Mary (Our lady of Guadalupe). I begged Her to not let me go through that whole ordeal of PN again. I see my doctor in 2 weeks to go over my new regimen. Until I see him on March 8th, do you think I can go back taking the acetyl l carnitien and alpha lipoic acid and cumerin with boswalia tablet to help if the tingling gets worse? I mean if it gets worse, I'm just gonna have to tell him to put me on Neurontin (hope it doesn't react like Lyrica) or Elavil. I don't wanna keep changing my regimen. Please let me know what herbs I should take. I'm a nurse and I need to work to keep my insurance. Thanks for all you do dr! God bless you. I'm catholic and I go to church and pray everyday for people suffering from HIV/AIDs. I appreciate your help tremendously! Many thanks again! And remember sir, God will bless you for helping people like us. Please reply back with your suggestions. I think I will go back to doing hot yoga...maybe that will help with the pn.

Response from Dr. Henry

True HIV drug related peripheral neuropathy would rarely start in the finger tips so I would suspect some other factor or cause. If develops further a consultation with a HIV experienced neurologist might be helpful. KH



Previous
Atripla and impotence
Next
hello doctor i got HIV-2 !

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement